Tornadoes · United States · Kansas · 2003

F4 Kansas City tornado, Kansas, May 4, 2003

This F4 tornado ran 21.0 miles across Wyandotte, Platte and Clay counties on May 4, 2003, touching down at 4:18 PM CDT and reaching 500 yards wide. It killed 2 people and injured 30, and did $48 million of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. F040 to 72 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. F173 to 112 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. F2113 to 157 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. F3158 to 206 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. F4207 to 260 mphthis tornado

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. F5261 to 318 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
F4
Date
May 4, 2003
Touchdown
4:18 PM CDT (21:18 UTC)
Path length
21.0 miles (33.8 km)
Path width
500 yards (457 m)
Deaths
2
Injuries
30
Property damage
$48 million
Counties
Wyandotte, Platte and Clay counties
Touchdown point
39.070, -94.830
Lift-off point
39.250, -94.500
Record number
1034

What the Weather Service recorded

A dry line moved into eastern Kansas on the afternoon of May 4th. Severe thunderstorms quickly erupted in the mid afternoon hours and marched east northeast into Missouri. Several of the severe thunderstorms became tornadic. A supercell thunderstorm produced 4 seperate tornadoes over the northland of Kansas City. The strongest tornadoes reached F4 in intensity and moved over southern portions of Platte and Clay counties. In Platte county 14 buildings were destroyed, 43 suffered major damage and 149 had minor damage. There were no fatalities or injuries and total damage was estimated at $33.95 million dollars.In Clay county total damages were estimated at $91 million dollars. Several hundred homes were either destroyed or had major or minor damage. No fatalities were observed but there were 19 injuries. This was the most significant tornado outbeak in the Kansas City Metropolitan area, since the Pleasant Hill Missouri outbreak in 1977.

Tornado moved in from Platte county and dissipated just before 169 highway south of I-29.

New tornado touchdown near Shady Lane and Antioch in Gladstone...with F0 to F1 damage to trees and roofs. The tornado intensified quickly, and damage of marginal F4 intensity was noted around one mile northeast of this area, near the intersection of NE 63rd Terrace and North Jackson. Another small area of marginal F4 intensity was noted just northeast of this location, in the Carriage Hills subdivision, just south of Pleasant Valley Road near North Brighton. Areas of F1 to F3 intensity damage was noted around these specific neighborhoods. The tornado continued northeast, based on air surveys, to just shy of Interstate 435 before dissipating.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The forecast that day

The Storm Prediction Center had this point in a High Risk, with a 0.25 chance of a tornado within 25 miles, in the hatched area where significant tornadoes were expected. The outlook in force was issued at 20:19 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the tornado touched down at May 4, 3:30 PM CDT, 48 minutes earlier.

Area forecast discussion, May 4, 3:30 PM CDT, 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
330 PM CDT SUN MAY 4 2003

ONGOING TSRA ACTIVITY ACROSS CWA IS RIGHT ON TARGET WITH CURRENT
FCST.  AS DRY LINE AND CENTER OF THE LOW MOVE EAST...SHOULD SEE
ACTIVITY MOVE PRETTY FAST.  AM EXPECTING ONLY SCATTERED ACTIVITY IN
WESTERN COUNTIES AFTER 00Z...AND OUT OF CWA COMPLETELY AROUND 06Z.
WHAT ACTUALLY HAPPENS WITH THIS SYSTEM IS A BIG PLAYER IN NEXT
SEVERAL DAYS FORECAST.  UPPER LOW BECOMES NEARLY STATIONARY ACROSS
THE NORTHERN PLAINS...WITH FRONT WOBBLING ACROSS THS AREA THROUGH
TUESDAY.  HOWEVER...HAVE NOT INCLUDED ANY RAIN CHANCES THROUGH WED.
SOUNDINGS SHOW RELATIVELY DRY AIR ADVECTING INTO THE AREA. BY
WEDNESDAY...SOUTHERN STREAM TAKES OVER WITH NUMEROUS LITTLE WAVES
MOVING THROUGH JUST SOUTH OF CWA.  BY WED AFTERNOON...SURFACE FRONT
SETS UP JUST SOUTH OF CWA AND AM EXPECTING SOME OVERRUNNING TSRA
THROUGH THE OVERNIGHT.  THIS FRONT MOVES NORTH DURING THE DAY ON
THURSDAY.  THIS IS A BIT OF A MODEL CHANGE FROM YSTDY/S RUNS...BUT
WITH HPC/S BLESSING HAVE INTRODUCED POPS OFF AND ON THROUGH THE
REMAINDER OF THE EXTENDED.  UNSETTLED WEATHER PATTERN WILL KEEP
SURFACE FRONT/OUTFLOW BOUNDARIES MEANDERING AROUND THE CWA.   WILL
TRY TO KEEP SATURDAY DRY DUE TO NEXT LOW SETTING UP TO THE
WEST...BUT THIS MAY NEED TO BE ADDED IN FUTURE SHIFTS.

LVQ

1010AM...
UPDATED FORECASTS TO REMOVE LAST OF WATCH.  ALSO ADDED ISOLATED
TORNADO WORDING WITH MODERATE TO HIGH RISK ACROSS ALL FOR FORECAST
AREA TODAY.

PC

215 AM...
...SEVERE WEATHER OUTBREAK POSSIBLE THIS AFTERNOON AND EVENING
ACROSS THE FORECAST AREA...

FORECAST IS ON TRACK. THUNDERSTORMS DEVELOPED IN AREA OF STRONG WARM
AIR ADVECTION OVER EASTERN KANSAS AND WESTERN MISSOURI. MESO-ETA
300-305K ISENTROPIC SURFACE SEEMED TO HAVE A REASONABLY GOOD HANDLE
ON THAT. ANOTHER GROUP OF THUNDERSTORMS HAS DEVELOPED OVER SOUTH
CENTRAL KANSAS ON NOSE OF 850MB JET. EXPECT WARM AIR ADVECTION
STORMS TO CONTINUE TO MOVE NORTHEAST OUT OF THE AREA. HOWEVER AS THE
SPEED MAX APPROACHES THE REGION...ADDITIONAL SCATTERED STORMS SHOULD
DEVELOP OVER KANSAS AND MOVE INTO MISSOURI DURING THE MORNING HOURS.
BEST CHANCE FOR SEVERE EARLY THIS MORNING APPEARS TO BE EASTERN
NEBRASKA INTO IOWA AND NORTHWEST MISSOURI...WHERE NOSE OF THE LOW
LEVEL JET MEETS THE 850MB WARM FRONT.

EXPECT THERE TO BE A BREAK IN THE ACTIVITY BY THE LATE MORNING/EARLY
AFTERNOON HOURS...ESPECIALLY OVER WESTERN SECTIONS OF THE FORECAST
AREA. THERE WILL BE LITTLE OR NO CAP IN PLACE THROUGH MUCH OF THE
DAY. WORRIED THERE MAY BE TOO MANY CLOUDS ACROSS THE AREA...TO GET
GOOD HEATING. SCATTERED SHOWERS MAY CONTINUE AS WELL. FOR NOW HAVE
GONE WITH SLOWER WARMING EARLY THEN RAPID HEATING DURING THE
AFTERNOON. AS THE DRYLINE APPROACHES STRENGTH OF THE DRY LINE SHOULD
BE ENOUGH TO GET STRONG STORMS. LIFTED INDICES ARE PROGGED TO BE
BELOW -6 WITH CAPES ABOVE 3000 J/KG. 0-3KM HELICITY VALUES GREATER
THAN 400 CONTINUE TO BE PROGGED IN THE WARM SECTOR. AS PREVIOUS
FORECASTER STATED...THIS IS FAVORABLE FOR SOME STORMS TO BECOME
TORNADIC...ESPECIALLY STORMS INTERACTING WITH WARM FRONT.
PRECIPITABLE WATER VALUES BETWEEN 1 AND 1.5 INCHES SUGGEST HEAVY
RAIN IS ALSO POSSIBLE. HOWEVER THE SPEED OF THE AFTERNOON STORMS
WILL LIMIT THE AMOUNT OF WATER ACTUALLY FALLING AT ANY ONE LOCATION.

NRR

345 PM SAT...
SATELLITE IMAGERY AND UPPER AIR ANALYSIS INDICATE SHORTWAVE RIDGE
AXIS ACROSS CENTRAL PLAINS/MO RIVER VALLEY WITH SHORTWAVE TROUGH
PROPAGATING INTO DESERT SOUTHWEST. 130KT 250MB JET NOTED ON
DOWNSTREAM SIDE OF TROUGH...WILL ALLOW THIS FEATURE TO PROPAGATE
INTO THE REGION SUNDAY. EARLY AFTERNOON SURFACE ANALYSIS SHOWS RIDGE
ACROSS IL/EASTERN MO WITH FRONTAL BOUNDARY EXTENDING ALONG RED RIVER
VALLEY.

MODELS IN GOOD AGREEMENT WITH POSITION OF SYNOPTIC FEATURES THROUGH
MONDAY...AND HAVE LEANED TOWARDS ETA SOLUTION FOR THIS FORECAST
GIVEN HIGHER MODEL RESOLUTION. AS DESERT SOUTHWEST SHORTWAVE
APPROACHES REGION TONIGHT LOW LEVEL JET PROGGED TO INTENSIFY ACROSS
CENTRAL/EASTERN KS...TRANSPORTING RICH GULF MOISTURE NORTHWARD INTO
REGION. STRONG ISENTROPIC LIFT/THETA-E ADVECTION PROGGED TO DEVELOP
AFTER 06Z ACROSS NORTHEAST KS ALONG NOSE OF 60KT LOW LEVEL
JET...WHICH WILL RESULT IN DEVELOPMENT OF SHOWERS/THUNDERSTORMS.
ALTHOUGH LAPSE RATES ARE PROGGED TO REMAIN FAIRLY MARGINAL ACROSS
AREA...STRONG SHEAR PROFILES WILL SUPPORT ROTATING UPDRAFTS IN ANY
STORMS WHICH DO DEVELOP...RESULTING IN LARGE HAIL THREAT. CONVECTION
MAY LINGER ACROSS NORTHEAST ZONES THROUGH MID MORNING SUNDAY.

OTHERWISE SETUP PROGGED TO BECOME QUITE FAVORABLE FOR SEVERE WEATHER
OUTBREAK DURING THE AFTERNOON HOURS SUNDAY. SHORTWAVE BECOMES
NEGATIVELY TILTED AS IT AMPLIFIES ACROSS REGION...WHILE 250MB JET
SPREADS OVERTOP OF 40-50KT 850MB JET...RESULTING IN VERY STRONG DEEP
LAYER SHEAR PROFILES FAVORABLE FOR SUPERCELLS. INITIALLY CONVECTIVE
DEBRIS FROM OVERNIGHT MCS WILL LIKELY INHIBIT
DESTABILIZATION...HOWEVER MID-LEVEL DRY SLOT PROGGED TO SPREAD
ACROSS EASTERN KS/WESTERN MO DURING THE EARLY AFTERNOON...AS SURFACE
LOW DEEPENS OVER EASTERN NE...WARM FRONT LIFTS ACROSS
NORTHERN/CENTRAL MO...AND DRYLINE SURGES EASTWARD INTO EASTERN
KS/WESTERN MO.  META PROG SOUNDINGS SUGGEST MUCAPE IN EXCESS OF
3000 J/KG IN WARM SECTOR...AND LONG CURVED LOW LEVEL HODOGRAPHS
(0-3KM HELICITY >300 M2S2 IN WARM SECTOR) ARE FAVORABLE FOR SOME
STORMS TO BECOME TORNADIC...ESPECIALLY STORMS INTERACTING WITH WARM
FRONT OR ANY RESIDUAL OUTFLOW BOUNDARY FROM OVERNIGHT MCS...WHERE
HELICITY VALUES WILL BE LOCALLY ENHANCED. CONVECTION SHOULD PUSH
EAST OF CWA BY MID-LATE EVENING AS MOISTURE AXIS SHIFTS EASTWARD.

ONLY CHANGE TO GOING EXTENDED FORECAST WAS TO INTRODUCE POPS FOR
FRIDAY/SATURDAY...AS NEXT SHORTWAVE AFFECTS REGION.

SEAMAN

.EAX...
KS...NONE.
MO...NONE.
Hazardous weather outlook, May 4, 12:45 PM CDT, 3 hours 33 minutes before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-051100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1245 PM CDT SUN MAY 4 2003

...SEVERE WEATHER OUTBREAK EXPECTED LATER TODAY OR
TONIGHT...PRODUCING LARGE HAIL...DAMAGING WINDS...AND TORNADOES...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SEVERE WEATHER OUTBREAK EXPECTED LATER TODAY.  THE THREATS OF
TORNADOES...INCLUDING LONG-LIVED TORNADIC SUPERCELLS...DAMAGING
STRAIGHT LINE WINDS AND VERY LARGE HAIL WILL OCCUR ACROSS THE ENTIRE
REGION. AREAS UNDER THE GREATEST THREAT THIS AFTERNOON INCLUDE
EASTERN KANSAS AND WESTERN MISSOURI. THIS EVENING THE FOCUS WILL
MOVE INTO CENTRAL MISSOURI.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

AN UNSETTLED WEATHER PATTERN IS EXPECTED THROUGH THE UPCOMING WEEK.
THUNDERSTORMS ARE FORECAST FOR MUCH THE THE PERIOD DUE TO AREAS OF
LOW PRESSURE PARADING ACROSS THE MIDWEST AND LINGERING FRONTAL
BOUNDARIES.  AT THIS TIME...MODELS INDICATE THAT SOME OF THE
THUNDERSTORMS MAY BE STRONG.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION DEFINITELY WILL BE REQUIRED FOR EASTERN KANSAS
AND WESTERN MISSOURI THIS AFTERNOON AND INTO CENTRAL MISSOURI THIS
EVENING.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE
INFORMATION...IS AVAILABLE ON THE WEB AT HTTP://WWW.CRH.NOAA.GOV/EAX
OR HTTP://WEATHER.GOV.

PC

In the hours before

Local storm report, May 4, 3:54 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
354 PM CDT SUN MAY 04 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0352 PM    ST JOSEPH                 MO   .75 INCH HAIL
05/04/03   BUCHANAN                       REPORTED BY STORM
                                          SPOTTER.
Local storm report, May 4, 3:58 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
358 PM CDT SUN MAY 04 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0355 PM    ST JOSEPH                 MO   1 INCH HAIL
05/04/03   BUCHANAN                       REPORTED BY HAM RADIO
                                          OPERATOR.  QUARTER SIZE
                                          HAIL IN NORTH SAINT
                                          JOSEPH.
Local storm report, May 4, 4:04 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
404 PM CDT SUN MAY 04 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0345 PM    WESTON                    MO   .88 INCH HAIL
05/04/03   PLATTE                         REPORTED BY STORM
                                          SPOTTER.
Local storm report, May 4, 4:08 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
408 PM CDT SUN MAY 04 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0407 PM    BASEHOR                   KS   TORNADO
05/04/03   LEAVENWORTH                    REPORTED BY EMERGENCY
                                          MANAGEMENT.  300 YARD
                                          WIDE TORNADO JUST TO
                                          THE SOUTH OF BASEHOR.
Local storm report, May 4, 4:15 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
415 PM CDT SUN MAY 04 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0405 PM    BEVERLY                   MO   TORNADO
05/04/03   PLATTE                         DEBRIS ON GROUND NEAR
                                          BEVERLY

0410 PM    PLATTE CITY               MO   TORNADO
05/04/03   PLATTE                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
                                          TORNADO TOUCHDOWN IN
                                          PLATTE CITY AT 92
                                          HIGHWAY AND THE PLATTE
                                          RIVER
Local storm report, May 4, 4:17 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
417 PM CDT SUN MAY 04 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0408 PM    BASEHOR                   KS   TORNADO
05/04/03   LEAVENWORTH                    TORNADO ON THE GROUND
                                          AT 158TH AND STILLWELL
                                          NEAR BASEHOR.

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Topeka, KS (KTOP), 12:00Z

9.3 hours before the tornado, 86 km from the path. May 4, 2003.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2003-05-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 409 joules per kilogram, CIN -194, lifted condensation level 563 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Topeka, KS at 12:00Z on 2003-05-04The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 582 square meters per square second, 0 to 6 km bulk shear 46 knots.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
409 J/kg
Mixed-layer CIN
-194 J/kg
Surface CAPE
33 J/kg
Mixed-layer LCL
563 m above ground
0-6 km bulk shear
46 kt
0-1 km bulk shear
44 kt
0-1 km storm-relative helicity
582 m²/s²
0-3 km storm-relative helicity
841 m²/s²
Significant tornado parameter
0.0
Supercell composite
17.5
0-3 km lapse rate
4.2 K/km

Open this sounding in Storm Lab

Topeka, KS (KTOP), 00:00Z

2.7 hours after it, 86 km from the path. May 5, 2003.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2003-05-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 0 joules per kilogram, CIN -93604, lifted condensation level 3886 meters above ground. Wind barbs in knots down the right edge.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Topeka, KS at 00:00Z on 2003-05-05The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 55 square meters per square second, 0 to 6 km bulk shear 53 knots.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
-93604 J/kg
Surface CAPE
56 J/kg
Mixed-layer LCL
3886 m above ground
0-6 km bulk shear
53 kt
0-1 km bulk shear
22 kt
0-1 km storm-relative helicity
55 m²/s²
0-3 km storm-relative helicity
86 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
9.4 K/km

Open this sounding in Storm Lab

The surface observations

Kansas City/Dntn (MKC), 7 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

This ground now

The live radar over the trackEvery 2003 tornado in KansasEvery tornado in Kansas since 1950Warnings in force in Kansas nowThe forecast where you are

The other tornadoes of May 4, 2003

80 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
May 42:15 AM CDTF0Howard, NE1.035$70,000
May 42:59 PM CDTF0Scott, KS0.130
May 43:28 PM CDTF0Saunders, NE1.0150
May 43:35 PM CDTF1Saunders, NE1.3250$20,000
May 43:54 PM CDTF1Leavenworth, KS to MO3.050$1.9 million
May 43:55 PM CDTF2Leavenworth, KS6.02502$4.0 million
May 44:18 PM CDTF0Labette, KS0.555
May 44:28 PM CDTF0Cass, NE0.3100
May 44:30 PM CDTF0Todd, SD1.010
May 44:30 PM CDTF0Labette, KS0.555
May 44:35 PM CDTF4Franklin–Liberal tornado, KS33.0880430$20 million
May 44:37 PM CDTF0Neosho, KS4.0110$10,000
May 44:45 PM CDTF4Gladstone tornado, MO5.020013$31 million
May 44:59 PM CDTF2Clay, MO8.5300$60 million
May 45:06 PM CDTF1Miami, KS to MO9.0150
May 45:24 PM CDTF0Craig, OK3.0200
May 45:25 PM CDTF1Labette, KS12.02201$2.5 million
May 45:31 PM CDTF3Barton, MO86.0880547$53 million
May 45:40 PM CDTF0Labette, KS0.555
May 45:45 PM CDTF3Cherokee, KS to MO25.0880534$24 million
May 45:55 PM CDTF1Ottawa, OK5.0880$250,000
May 46:04 PM CDTF2Cass, MO22.0100$200,000
May 46:10 PM CDTF0Vernon, MO0.220
May 46:30 PM CDTF0Jasper, MO0.220
May 46:50 PM CDTF3Newton, MO49.0880748$48 million
May 46:52 PM CDTF0Van Buren, AR3.125
May 46:55 PM CDTF1Dade, MO0.225$10,000
May 46:58 PM CDTF0LeFlore, OK to AR18.830
May 46:58 PM CDTF1Johnson, MO10.075$30,000
May 47:15 PM CDTF1Mississippi, AR4.0250$10,000
May 47:34 PM CDTF2Faulkner, AR14.51001
May 47:35 PM CDTF0Pettis, MO0.550$10,000
May 47:36 PM CDTF3Camden, MO14.0400427$5.0 million
May 47:39 PM CDTF2Mississippi, AR15.0300$400,000
May 47:50 PM CDTF1Faulkner, AR1.875
May 47:50 PM CDTF0Dunklin, MO3.0200$10,000
May 47:50 PM CDTF0Pemiscot, MO6.0440$1,000
May 47:52 PM CDTF3Faulkner, AR34.95005
May 48:20 PM CDTF0Webster, MO0.220
May 48:30 PM CDTF0Miller, MO0.220
May 48:35 PM CDTF0Cedar, MO0.220
May 48:45 PM CDTF0Dyer, TN1.0100$10,000
May 48:53 PM CDTF2Scott, MO11.5130$70,000
May 48:55 PM CDTF0Polk, MO0.220
May 48:55 PM CDTF3Woodruff, AR43.03004$1.0 million
May 49:05 PM CDTF0Maries, MO0.220
May 49:10 PM CDTF1Jackson, AR1.830
May 49:13 PM CDTF0Dallas, MO0.220
May 49:20 PM CDTF1Dyer, TN2.0200$30,000
May 49:25 PM CDTF1Gibson, TN8.0100$100,000
May 49:30 PM CDTF0Camden, MO0.220
May 49:30 PM CDTF1Dyer, TN4.0150$200,000
May 49:35 PM CDTF2Weakley, TN4.0250$750,000
May 49:43 PM CDTF1Ballard, KY to IL3.9100
May 49:55 PM CDTF0Pulaski, MO0.220
May 410:00 PM CDTF1Mississippi, AR8.0200$30,000
May 410:09 PM CDTF1Pope, IL to KY2.250
May 410:10 PM CDTF1Livingston, IL to KY9.860$10,000
May 410:30 PM CDTF2Calloway, KY1.860$350,000
May 410:30 PM CDTF0Phelps, MO0.230

All 81 of them

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.